Alert archive / Florida / Special Marine Warnings in 2018

Special Marine Warning 252, NWS Key West, FL

October 8, 2018

NWS Key West, FL issued this special marine warning at Oct 8, 2018, 3:28 AM EDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2018, 3:28 AM EDT (07:28 UTC)
Expired
Oct 8, 2018, 4:30 AM EDT
In force
62 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 48 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 7.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WHUS52 KKEY 080728
SMWKEY
GMZ032-033-035-043-044-053-054-073-074-080830-
/O.NEW.KKEY.MA.W.0252.181008T0728Z-181008T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
328 AM EDT MON OCT 8 2018

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Craig Key to Halfmoon
  Shoal out 60 nm...
  Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
  fathoms...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...

* Until 430 AM EDT..

* At 327 AM EDT, strong thunderstorms were located along a line
  extending from near Marathon Humps to 24 nm southeast of Sombrero
  Key Light to 25 nm west of Elbow Cay, moving northwest at 45 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Big Pine Shoal, Annette Key, Howe Key, Bonefish Tower, Ninefoot
  Shoal, Money Key and Cooks Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

Report severe weather to the National Weather Service in Key West at
3 0 5...2 9 5...1 3 1 6...extension 3, or to the Coast Guard or
nearest law enforcement agency. They will relay your report to the
National Weather Service.

&&

LAT...LON 2391 8075 2433 8158 2490 8167 2517 8152
      2514 8151 2510 8148 2510 8143 2455 8072
      2424 8090
TIME...MOT...LOC 0727Z 134DEG 45KT 2452 8076 2426 8092 2400 8080 

HAIL...0.00IN
WIND...>34KTS

$$

SC

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Oct 8, 1:01 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 8, 1:01 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Key West FL
101 AM EDT Mon Oct 8 2018

.UPDATE...
Mean layer ridging persists over the eastern United States.
Meanwhile, strengthening Tropical Storm Michael is moving
northward in the Yucatan Channel. A deep layer of vigorous
easterlies was sampled by the 00Z KKEY RAOB, and remains the case
on the most recent scans of the BYX VWP. Satellite derived
moisture products indicate deep tropical moisture has lifted north
across the island chain. Numerous showers and isolated
thunderstorms continue across the Florida Keys, with motion as
high as 30 knots to the northwest. The entire island chain has
seen rain. We increased rain chances for the island chain
overnight and on Monday to 80%, which still may be conservative.
More of the same is expected for the next 36 hours as Michael
lifts northward through the Gulf of Mexico. Rain chances and winds
should begin to decrease Tuesday night and Wednesday.

&&

.MARINE...
Small Craft Advisory in effect for all coastal waters of the
Florida Keys. Advisory conditions likely will persist into
Tuesday. From synopsis, Tropical Storm Michael centered over the
extreme west- northwest Caribbean Sea is moving slowly northward.
On the forecast track, the center of Michael will move through the
Yucatan Channel or extreme western Cuba on Monday, and then
across the eastern Gulf of Mexico late Monday through Tuesday
night. As a result, strong east breezes tonight will freshen
somewhat and turn to the east- southeast Monday, then to the
southeast Monday night. Breezes will begin to diminish Tuesday
night and Wednesday.

&&

.AVIATION...
A wet and windy weather pattern will persist for the terminals.
MVFR CIGS, temporary IFR VIS, and convective wind gusts near 35
knots can be expected at EYW and MTH through the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  77  86  78  87 / 80 80 70 60
Marathon  77  85  78  87 / 80 80 70 60

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-
042>044-052>055-072>075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....CLR
Data Collection......DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 7, 10:47 AM EDT, 16 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Key West FL
1047 AM EDT Sun Oct 7 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-081100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1047 AM EDT Sun Oct 7 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

This afternoon, a Small Craft Advisory remains in effect this
afternoon and tonight for all Keys coastal waters for strong east
winds. Winds and seas will be higher in and near showers and
isolated storms or squalls within rainbands. Seas outside of
showers storms and squalls will build to 9 feet in the Western
Florida Straits by days end, then to near 11 feet tonight.

Isolated thunderstorms are expected across the Florida Keys and
adjacent coastal waters. The primary thunderstorm hazard will be
lightning strikes. Occasional wind gusts within the stronger fast
moving showers, squalls, and thunderstorms will exceed 35 to 40
knots.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Small craft advisory conditions will continue across all waters
through at least Tuesday, and across western portions of the
waters during Tuesday night. Occasional wind gusts over 35 knots
will be likely in squalls. Seas across the Florida Straits will
reach 9 to 11 feet Monday through Tuesday across the Western
Florida Straits, and 7 to 10 feet across the Eastern Florida
Straits.

Isolated thunderstorms are expected across the Florida Keys and
adjacent coastal waters through the entire period. The primary
thunderstorm hazard will be lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Futterman

In the hours before

Local storm report, Oct 7, 10:13 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1013 PM EDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
10/07/2018  M44 MPH          GMZ052             FL   MESONET

            A SOUTHEAST WIND GUST OF 38 KTS...OR 44 MPH...WAS
            RECORDED BY THE WEATHERFLOW MESONET STATION AT CARYSFORT
            REEF LIGHT...SIDE ID XCFL...AT 930 PM EDT. WINDS WERE
            SUSTAINED AT 29 KTS...OR 33 MPH.

&&

ROSS
Special weather statement, Oct 7, 10:43 PM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Key West FL
1043 PM EDT SUN OCT 7 2018

FLZ076-077-080315-
Monroe Upper Keys FL-Monroe Middle Keys FL-
1043 PM EDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR MIDDLE KEYS IN MONROE AND UPPER
KEYS IN MONROE COUNTIES UNTIL 1115 PM EDT...

At 1043 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm 9 miles southeast of East End Of Long Key
Viaduct, moving west at 25 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Marathon, East End Of Long Key Viaduct, Long Key Viaduct, Channel 5
Bridge, East End Of Channel 5 Bridge, West End Of Channel 5 Bridge,
West End Of Long Key Viaduct, Lower Matecumbe Key, Long Key and
Grassy Key.

This includes US 1 between mile markers 52 and 75.

LAT...LON 2473 8109 2477 8104 2478 8097 2482 8093
      2482 8088 2487 8077 2490 8075 2484 8070
      2479 8078 2478 8086 2470 8100
TIME...MOT...LOC 0243Z 111DEG 23KT 2470 8074

CLR
Special weather statement, Oct 7, 10:50 PM EDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Key West FL
1050 PM EDT SUN OCT 7 2018

FLZ078-080330-
Monroe Lower Keys FL-
1050 PM EDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOWER KEYS UNTIL 1130 PM EDT...

At 1049 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm 16 miles south of Little Palm Island Resort, or
17 miles south of Spanish Harbor Channel Bridge, moving northwest at
35 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Key West, Boca Chica, Big Coppitt Key, Boca Chica Channel Bridge,
Niles Channel Bridge, Saddlebunch Keys, Geiger Key, Sunset Key, Shark
Key and Upper Sugarloaf Key.

This includes US 1 between mile markers 0 and 26.

LAT...LON 2452 8178 2456 8186 2472 8166 2470 8162
      2478 8159 2478 8153 2460 8136 2459 8139
      2461 8143 2458 8146 2460 8151 2453 8171
      2452 8176
TIME...MOT...LOC 0249Z 124DEG 29KT 2439 8136

CLR
Local storm report, Oct 7, 11:05 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1105 PM EDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     MARINE TSTM WIND 5 SSE EAST END OF SEVEN 24.63N 81.10W
10/07/2018  M41 MPH          GMZ043             FL   C-MAN STATION

            A WIND GUST OF 36 KTS...OR 41 MPH...WAS RECORDED AT 1050
            PM EDT. WINDS WERE SUSTAINED AT 27 KTS...OR 31 MPH...OUT
            OF THE EAST.

&&

ROSS
Local storm report, Oct 7, 11:16 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1116 PM EDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.86N 80.62W
10/07/2018  M41 MPH          GMZ042             FL   MESONET

            AN EAST-NORTHEAST WIND GUST OF 36 KTS...OR 41 MPH...WAS
            RECORDED BY THE WEATHERFLOW MESONET STATION AT ALLIGATOR
            REEF LIGHT...SITE ID XALG...AT 1042 PM EDT. WINDS WERE
            SUSTAINED AT 28 KTS...OR 32 MPH.

&&

ROSS
Local storm report, Oct 8, 1:32 AM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
132 AM EDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     MARINE TSTM WIND 4 WSW EAST END OF LONG  24.77N 80.91W
10/07/2018  M39.00 MPH       MIDDLE KEYS IN MON FL   MESONET

            A WIND GUST OF 34 KTS...OR 39 MPH...WAS RECORDED BY THE
            CWOP STATION AT DUCK KEY...SITE ID CW0923...AT 843 PM
            EDT.

0844 PM     MARINE TSTM WIND 2 SW GRASSY KEY         24.74N 80.98W
10/07/2018  M45.00 MPH       MIDDLE KEYS IN MON FL   MESONET

            AN EAST-SOUTHEAST WIND GUST OF 39 KTS...OR 45 MPH...WAS
            RECORDED BY THE WEATHERFLOW MESONET STATION AT CRAWL
            KEY...SITE ID XKEY...AT 844 PM EDT. WINDS WERE SUSTAINED
            AT 24 KTS...OR 28 MPH.

0930 PM     MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
10/07/2018  M44.00 MPH       GMZ052             FL   MESONET

            A SOUTHEAST WIND GUST OF 38 KTS...OR 44 MPH...WAS
            RECORDED BY THE WEATHERFLOW MESONET STATION AT CARYSFORT
            REEF LIGHT...SIDE ID XCFL...AT 930 PM EDT. WINDS WERE
            SUSTAINED AT 29 KTS...OR 33 MPH.

0935 PM     MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
10/07/2018  M45.00 MPH       GMZ042             FL   MESONET

            THE WEATHERFLOW MESONET SITE AT CARYSFORT REEF LIGHT
            MEASURED A 39 KNOT WIND GUST.

1042 PM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.86N 80.62W
10/07/2018  M41.00 MPH       GMZ042             FL   MESONET

            AN EAST-NORTHEAST WIND GUST OF 36 KTS...OR 41 MPH...WAS
            RECORDED BY THE WEATHERFLOW MESONET STATION AT ALLIGATOR
            REEF LIGHT...SITE ID XALG...AT 1042 PM EDT. WINDS WERE
            SUSTAINED AT 28 KTS...OR 32 MPH.

1047 PM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.85N 80.62W
10/07/2018  M47.00 MPH       GMZ042             FL   MESONET

            THE WEATHERFLOW MESONET SITE AT ALLIGATOR REEF LIGHT
            MEASURED A 41 KNOT WIND GUST.

1050 PM     MARINE TSTM WIND 5 SSE EAST END OF SEVEN 24.63N 81.10W
10/07/2018  M41.00 MPH       GMZ043             FL   C-MAN STATION

            A WIND GUST OF 36 KTS...OR 41 MPH...WAS RECORDED AT 1050
            PM EDT. WINDS WERE SUSTAINED AT 27 KTS...OR 31 MPH...OUT
            OF THE EAST.

1102 PM     MARINE TSTM WIND 5 W CHANNEL 5 BRIDGE    24.84N 80.86W
10/07/2018  M47.00 MPH       GMZ032             FL   C-MAN STATION

            THE LONG KEY C-MAN MEASURED A 41 KNOT WIND GUST.

1125 PM     MARINE TSTM WIND 5 WSW BOCA CHICA        24.56N 81.78W
10/07/2018  M41.00 MPH       LOWER KEYS IN MONR FL   MESONET

            THE KEY WEST RSOIS MEASURED A 36 KNOT WIND GUST.

1125 PM     MARINE TSTM WIND 2 WSW BIG COPPITT KEY   24.58N 81.69W
10/07/2018  M49.00 MPH       LOWER KEYS IN MONR FL   ASOS

            THE BOCA CHICA ASOS MEASURED A 43 KNOT WIND GUST.

1126 PM     MARINE TSTM WIND 4 WSW BOCA CHICA        24.56N 81.76W
10/07/2018  M44.00 MPH       LOWER KEYS IN MONR FL   ASOS

            THE KEY WEST ASOS MEASURED A 38 KNOT WIND GUST.

1135 PM     MARINE TSTM WIND 5 W BOCA CHICA CHANNEL  24.57N 81.80W
10/07/2018  M40.00 MPH       LOWER KEYS IN MONR FL   MESONET

            THE WEATHERFLOW MESONET SITE AT THE KEY WEST COAST GAURD
            MEASURED A 35 KNOT WIND GUST.

1150 PM     MARINE TSTM WIND 8 SSE KEY LARGO         25.01N 80.38W
10/07/2018  M41.00 MPH       GMZ052             FL   C-MAN STATION

            THE MOLASSES REEF C-MAN MEASURED A SUSTAINED WIND OF 36
            KNOTS. TIME ESTIMATED.

&&

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 8:38 PM EDTSpecial Marine WarningKEY32 min
Oct 7, 9:12 PM EDTCoastal Flood StatementKEYMonroe23 hr
Oct 7, 10:18 PM EDTSpecial Marine WarningKEY57 min
Oct 7, 10:30 PM EDTSpecial Marine WarningKEY60 min
Oct 7, 10:43 PM EDTSpecial Weather StatementKEY32 min
Oct 7, 10:50 PM EDTSpecial Weather StatementKEY40 min
Oct 7, 11:40 PM EDTSpecial Marine WarningKEY65 min
Oct 7, 11:42 PM EDTSpecial Marine WarningKEY63 min
Oct 7, 11:53 PM EDTSpecial Marine WarningKEY67 min
Oct 7, 11:57 PM EDTSpecial Marine WarningKEY63 min
Oct 8, 12:45 AM EDTSpecial Marine WarningKEY60 min
Oct 8, 12:53 AM EDTSpecial Marine WarningKEY67 min
Oct 8, 1:24 AM EDTSpecial Marine WarningKEY66 min
Oct 8, 1:54 AM EDTSpecial Marine WarningKEY66 min
Oct 8, 2:37 AM EDTSpecial Marine WarningKEY53 min
Oct 8, 6:59 AM EDTSpecial Marine WarningKEY61 min
Oct 8, 7:49 AM EDTSpecial Marine WarningKEY56 min
Oct 8, 9:17 AM EDTSpecial Marine WarningKEY58 min
Oct 8, 10:37 AM EDTSpecial Marine WarningKEY53 min
Oct 8, 3:57 PM EDTSpecial Marine WarningKEY63 min
Oct 8, 4:14 PM EDTSpecial Weather StatementKEY31 min
Oct 8, 4:43 PM EDTSpecial Marine WarningKEY2 min
Oct 8, 4:44 PM EDTSpecial Marine WarningKEY61 min
Oct 8, 5:49 PM EDTSpecial Marine WarningKEY41 min
Oct 8, 6:31 PM EDTSpecial Marine WarningKEY44 min

Nearby

Special Marine Warnings in Florida, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.